Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Kansas City, MO

April 19, 2000Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2000, 8:49 PM CDT for Cass County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 19, 2000, 8:49 PM CDT (01:49 UTC)
Expired
Apr 19, 2000, 9:45 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 9:00 PM CDTThunderstorm Wind 52 EBelton, MOAn off-duty NWS employee reported 60 mph wind gusts in Belton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:00 PM CDTTornado WatchSPC6 hr
Apr 19, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 200150
SVRMCI
MOC037-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 849 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF BELTON...OR 8 MILES SOUTHEAST OF
  OLATHE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PECULIAR AT 900 PM CDT
  RAYMORE AT 905 PM CDT
  PLEASANT HILL AT 915 PM CDT
  STRASBURG AT 925 PM CDT

.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.G

LAT...LON 3882 9458 3853 9460 3852 9414 3882 9416

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 19, 3:00 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT WED APR 19 2000

VERY INTERESTING AND VERY CHALLENGING FCST.  BEHAVIOR OF DRY LINE
AND CONVECTION INITIATION CERTAINLY THE BIGGEST CHALLENGES.  PAST 4
HOURS HAVE SEEN VERY IMPORTANT CHANGES IN FORECAST DETAILS...MAINLY
WRT TO DRY LINE POSITIONING.  DRY LINE CAME CHARGING THROUGH ERN KS
LATE THIS AM AND THEN GROUND TO A HALT AS IT MOVED THRU KC METRO.
PRESSURE FALLS HAVE INCREASED OVER WESTERN KS AS DEEP UPPER LOW
WOBBLES EWD ALONG NEB/SD BORDER.  WITH PRES FALLS TO OUR
WEST...WINDS IN DRY AIR ARE NOW BACKING AND EWD PUSH OF DRYLN HAS
NOW ALL BUT STOPPED.  18Z RUC IS SIMILAR TO 15Z RUC WHICH GAVE FIRST
HINT THAT DRYLINE WILL ACTUALLY RETREAT AFTER SUNSET.  AM
INCREASINGLY LEANING TOWARD RUC SOLUTION...WITH SFC LOW EXPECTED TO
BE NEAR STJ AT 06Z.  STOUT CAP ALREADY SHOWING SIGNS OF WEAKENING
PER 18Z SOUNDINGS...BUT STILL APPEARS TO BE ENOUGH INHIBIT
CONVECTION INITIATION UNTIL COLD FRONT ARRIVES LATE THIS EVENING.
BIG CAVEAT TO THIS SCENARIO IS ACCAS/HIGH BASED TSRA THAT HAVE
RECENTLY POPPED UP AND EVEN HAVE HAD A LTG SRIKE WITH THEM.  BOTTOM
LINE HERE IS THAT WILL CARRY CAT POPS IN ERN ZONES...CHC WEST.
CERTAINLY WILL INCLUDE SVR RISK FOR ERN COUNTIES GIVEN STRENGTH OF
WIND FIELDS...AND INSTABILITY.  PROBABLY WILL KEEP SVR OUT OF KC
ZONES...GIVEN UNCERTAINTY OF THUNDER HERE.

NEXT PCPN CHALLENGE IS JUST HOW HARD TO HIT WRAP-AROUND POPS FOR THU.
NERN ZONES APPEAR TO HAVE BEST BET FOR PCPN AND WILL STAGGER HIEST
POPS FROM NE TO SW.

TEMPS SUPER TRICKY.  WITH SLOWER MOVEMENT OF FRONT/SFC LOW...WILL
GO ABV GUIDANCE LOWS IN EAST TONIGHT...NR GUIDANCE IN WEST.  ERN
ZONES TEMPS TRICKY AGAIN FOR THU...DEPENDING ON LOCATION OF FRONT.
POSSIBLE SERN ZONES COULD HEAT UP TUE MORNING BEFORE FRONT COMES
THROUGH.  FOR NOW...WILL GO PRETTY CLOSE TO GUIDANCE AND CURRENT
FCST.  FWC LOOKS A LITTLE HIGH ON ITS DEWPOINTS FRI AM AND
CONSEQUENTLY LOWS AS WELL.  SHOULD HAVE NICE SUNNY DAY FRIDAY AS
UPPER RIDGE STARTS TO BUILD BACK IN AND SFC HIGH ON TOP OF US.
PREFER WARMER FWC FRI.

MRF AND CANADIAN SHOW ANOTHER WAVE IN SRN STREAM BY LATE SUNDAY.
LOOKS LIKE BEST CHC FOR PCPN WILL BE OVER SRN PLAINS.  IT'S BEEN
PRETTY DIFFICULT TO GET PCPN AROUND HERE LATELY AND WITH FMR POPS
BELOW CLIMO...WILL LEAVE DRY FOR NOW.  SOMETHING TO WATCH.

.EAX...NONE

JM

In the hours before

Local storm report, Apr 19, 7:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    1 SW AGENCY               MO   .75 INCH HAIL
04/19/00   BUCHANAN

0745 PM    OSBORN                    MO   .75 INCH HAIL
04/19/00   DE KALB

0745 PM    1 N AGENCY                MO   .75 INCH HAIL
04/19/00  F BUCHANAN
Local storm report, Apr 19, 8:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    STEWARTSVILLE             MO   1 INCH HAIL
04/19/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0812 PM    2 E UNION STAR            MO   .88 INCH HAIL
04/19/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0815 PM    OSBORN                    MO   1.75 INCH HAIL
04/19/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 8:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    WEATHERBY                 MO   1 INCH HAIL
04/19/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0825 PM    1 N GOWER                 MO   1 INCHu HAIL
04/19/00   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Apr 19, 8:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    CAMERON                   MO   .75 INCH HAIL
04/19/00   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0830 PM    3 SE ANTIOCH              KS   .75 INCH HAIL
04/19/00   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DIME SIZE HAIL NORTH OF
                                          HILLSDALE LAKE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte42 min
Apr 19, 7:53 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb67 min
Apr 19, 8:01 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton59 min
Apr 19, 8:37 PM CDTSevere Thunderstorm WarningEAXJackson38 min
Apr 19, 8:44 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison61 min
Apr 19, 9:06 PM CDTSevere Thunderstorm WarningEAXJackson39 min
Apr 19, 9:21 PM CDTSevere Thunderstorm WarningEAXLafayette54 min
Apr 19, 9:26 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan64 min
Apr 19, 9:44 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan46 min
Apr 19, 9:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Saline56 min
Apr 19, 10:19 PM CDTSevere Thunderstorm WarningEAXLafayette26 min
Apr 19, 10:25 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan65 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningEAXSchuyler49 min
Apr 19, 10:47 PM CDTSevere Thunderstorm WarningEAXCarroll28 min
Apr 19, 11:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
Apr 19, 11:42 PM CDTSevere Thunderstorm WarningEAXBuchanan48 min
Apr 19, 11:56 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb49 min
Apr 20, 12:10 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison80 min
Apr 20, 1:34 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline71 min
Apr 20, 1:42 AM CDTSevere Thunderstorm WarningEAXMercer48 min
Apr 20, 1:57 AM CDTSevere Thunderstorm WarningEAXChariton48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.